Mirtazapine weight gain : Hello... - Mental Health Sup...

Mental Health Support

28,283 members16,119 posts

Mirtazapine weight gain

Misslv72 profile image
Misslv72

Hello everyone

I just have been prescribed Mirtazapine having previously taken Escitalopram for 12 years which I stopped over a year ago and now 14 months down the line I feel in a deep hole.

I have been reading 100s of testimonials of people using Mir and far too many attribute massive weight gain on this med.

I gained 10 kg while taking escitalopram as i believe it definitely slowed down my metabolism and it made it impossible for me to lose weight . In the last 6 months as my depression worsened I have had very poor appetite and manage to lose 3 kg which I am happy with.

I like the idea of having an appetite again but the thought of binge eating is a put off and I will not be able to cope with becoming fat. I also cannot visualise myself doing that as I’ve never been a big eater.

I will like to know if anyone on Mirtazapine has manage to keep their weight down and control their hunger and if the appetite regulates itself after a while or it is something that stays for the duration of the treatment.

Love to you all

Laura

8 Replies

I have been on Mirtazapine since January 18, and have gained a considerable amount of weight. Since seeing a specialist dietician (so not your weight watchers or slimming world) I have been told that my weight gain is more likely to be because I also take quetiapine which apparently is notorious for weight gain. Not really much help, sorry.

Hi Misslv72 and welcome to this caring community where you will receive help and support from other members. Patients taking mirtazapine often report a very good appetite with intense cravings for carbohydrates. Mirtazapine is associated with weight gain, but weight gain might have been caused by other factors such as people's lifestyles.

You may find the following information helpful--

Antidepressant use linked with weight gain-NHS

nhs.uk>Behind the Headlines>medication

Exercise and healthy eating will also help you. Your practice nurse will be able to give some dietary advice or your GP may be able to refer you to a dietitian. Please have a look at the pinned posts on the screen for further information. Are any other members able to pop by and say hello to Misslv72, please?

Thank you and best wishes.

Misslv72 profile image
Misslv72 in reply to MAS_Nurse

Thank you for your warm welcome

Unfortunately a lot of these meds can cause weight gain.

I've had struggles with other meds.

I've actually come off meds for this reason ( md aware)

I have stopped all sweets for one year so far. I eat healthy, I exercise. I know it's the med. I gained 20 pounds on one med came off it and dropped the weight pretty quickly.

I had an open discussion with my md that fit health reasons I wasn't going to have this side effect.

I'm sorry you have to deal with it. It really does... ( insert swear word) lol

Hi Laura

I have been taking Mitazapine for a number of years now and find it difficult to loose weight. My GP has told me that a side effect of the drug is weight gain so whilst on this medication you may find that your weight increases. I put up with being overweight as the cost of keeping myself stable. Sorry if this is not what you wanted to hear. If weight gain is an issue for you then speak to your doctor, there may be alternative medication or therapies.

Good luck.

My medics say that increased appetite and cravings fir carbs is a sideceffect of Mirtazapine in most people. Years ago when I was taking it, this was denied but it was my mistake experience. However, I felt much better on it than on anything since. I tried to eat only healthy options but it does seem to make me want to eat food high in carbs and sugars. If you can control this, you will be OK. Not the med itself but the eating that resulted in weight gain for me.

This is my account on the personal experience of taking Mirtazapine.

I started taking them 3 weeks ago today. Although I was recommended by my GP a 30mg dose, for the first 3 days I cut a 15mg in half ( as I am very sensitive to drugs generally and like to start slowly) and took it, as recommended, before going to sleep. Even that small dose put me to sleep in a matter of minutes and I woke up 11 hours later feeling sedated, groggy and with a feeling of being completely flat emotionally . For the following 18 days I took 15mg and nothing changed in regards to sleeping hours only that the onset of sleep is a lot bigger, around 1-2 hours . My mood is still very low and I do not have the motivation to do anything. I upped the dose again to 22.5 mg yesterday and I am actually feeling much worst today. I feel even more drugged and sedated. As for other side effects the more acute one is constipation and I emptied my bowls for the first time after 7 days and thanks to Dulcolax and I have to take it regularly otherwise nothing happens. Unlike many others I am not particularly hungrier or feel that my appetite has increased significantly, except for the first few days.

*

*

*

Now my question to any of you is whether the sedation will go away at some point and if the sleeping will be regulated.... I don’t want to give up on this med but if the above does not change in a week or two I will give up on them.

Bless you all

I’ve recently just started on Mirtazipine and I too have already noticed I’m gaining weight.. 😢 I’m not very mobile either and the carbs craving is driving me crazy!! It’s sounding like I need a review with my GP..

I hope things ease off for you xx

You may also like...